Vol. 303, No. 1, 2019

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Vol. 299: 1  2
Vol. 298: 1  2
Vol. 297: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Degree-one, monotone self-maps of the Pontryagin surface are near-homeomorphisms

Robert J. Daverman and Thomas L. Thickstun

Vol. 303 (2019), No. 1, 93–131
Abstract

We prove that a self-map of the closed Pontryagin surface can be approximated by homeomorphisms if and only if it is monotone and has degree ± 1. This adds to a body of theorems, each of which characterizes for some space or class of spaces those self-maps which are approximable by homeomorphisms.

Keywords
Pontryagin surface, Pontryagin disk, monotone map, near-homeomorphism, degree-one map, figure-eight, shrinkability criterion
Mathematical Subject Classification 2010
Primary: 57N05, 57P05
Secondary: 54B15, 54G99, 57N60
Milestones
Received: 19 June 2017
Revised: 27 March 2019
Accepted: 4 April 2019
Published: 21 December 2019
Authors
Robert J. Daverman
Department of Mathematics
University of Tennessee
Knoxville, TN
United States
Thomas L. Thickstun
Department of Mathematics
Texas State University
San Marcos, TX
United States